Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 262, NWS St. Louis, MO

July 16, 2023Cole County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2023, 1:23 PM CDT for Cole County, Osage County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2023, 1:23 PM CDT (18:23 UTC)
Expired
Jul 16, 2023, 1:51 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS53 KLSX 161823
SVRLSX
MOC051-151-161915-
/O.NEW.KLSX.SV.W.0262.230716T1823Z-230716T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
123 PM CDT Sun Jul 16 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Cole County in central Missouri...
  Southwestern Osage County in central Missouri...

* Until 215 PM CDT.

* At 122 PM CDT, a severe thunderstorm was located over St. Thomas,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Thomas, Meta, Argyle, Osage Bend, and Koeltztown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 9227 3841 9192 3829 9197 3829 9219
      3834 9220 3834 9222 3832 9224 3832 9226
      3834 9230
TIME...MOT...LOC 1822Z 286DEG 31KT 3836 9224 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
2 follow-up statements
746 
WWUS53 KLSX 161837
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
137 PM CDT Sun Jul 16 2023

MOC051-161846-
/O.CAN.KLSX.SV.W.0262.000000T0000Z-230716T1915Z/
Cole MO-
137 PM CDT Sun Jul 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COLE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning hasmoved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3837 9219 3838 9218 3838 9214 3840 9212
      3842 9212 3844 9216 3843 9211 3841 9192
      3829 9197 3829 9219 3832 9220
TIME...MOT...LOC 1836Z 286DEG 31KT 3832 9209 

$$

MOC151-161915-
/O.CON.KLSX.SV.W.0262.000000T0000Z-230716T1915Z/
Osage MO-
137 PM CDT Sun Jul 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN OSAGE COUNTY...

At 136 PM CDT, a severe thunderstorm was located 7 miles east of St.
Thomas, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Meta, Argyle, and Koeltztown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 9219 3838 9218 3838 9214 3840 9212
      3842 9212 3844 9216 3843 9211 3841 9192
      3829 9197 3829 9219 3832 9220
TIME...MOT...LOC 1836Z 286DEG 31KT 3832 9209 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
615 
WWUS53 KLSX 161851
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
151 PM CDT Sun Jul 16 2023

MOC151-161900-
/O.CAN.KLSX.SV.W.0262.000000T0000Z-230716T1915Z/
Osage MO-
151 PM CDT Sun Jul 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSAGE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has 
been cancelled.  However, small hail, gusty winds to around 50 mph 
and heavy rain are still possible with this thunderstorm.

LAT...LON 3837 9219 3838 9218 3838 9214 3840 9212
      3842 9212 3844 9216 3843 9211 3841 9192
      3829 9197 3829 9219 3832 9220
TIME...MOT...LOC 1849Z 286DEG 31KT 3828 9194 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:41 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 16, 12:41 PM CDT, 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1241 PM CDT Sun Jul 16 2023

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 416 AM CDT Sun Jul 16 2023

1) The chances for showers and thunderstorms will increase over
northern sections of Missouri late this morning into the early
afternoon. A few of the thunderstorms could be strong to severe.

2) Thunderstorms and associated cloud cover will have an influence
on high temperatures. Confidence in warmer temperatures (90s) is
highest south of I-70.

3) The approaching cold front may not entirely clear the area,
offering additional chances for thunderstorms Monday.

Aside from stray mid-level clouds passing through the region, skies
have cleared with light and variable surface flow. The only other
obstruction to account for is the thin haze/smoke from Canadian
wildfires streaming in on northwest flow aloft. This is mostly
impacting the northeastern one-third of the CWA. Otherwise, surface
temperatures have ranged from the mid-60s to low-70s. The cooler sub-
urban and rural areas, especially those in low-lying valleys and
riverbeds that recently received rainfall, have observed
occasional visibility reductions with dewpoint depressions of 1-3
degrees.

Some of the smoke/haze will persist over the same areas today up
until precipitation chances are introduced from west to east over
northern sections of the CWA. This is where forecast confidence
begins to fall off, largely due uncertainty in the evolution of
convection. RAP guidance depicts the mid-level shortwave traversing
the northern end of a mid-level ridge and running almost due west to
east over northern sections of Missouri. This runs ahead of the
approaching cold front, where 40-50 percent of the grand ensemble
supports 1500-2000 J/kg of SBCAPE. RAP guidance is among the more
bullish with a narrow corridor of MUCAPE building to 2000-2500 J/kg
between 18z-20z. While bulk shear is a respectable 35-40 knots, the
region is largely absent of mid-level lapse rates (sub-7C), though
low level lapse rates approach 9C, coinciding with surface dewpoints
in the mid-60s to near 70 degrees.

CAMs advertise a variety of scenarios, though one feature in the
HRRR has been rather consistent. Over the last 24 hours, it has
played off outflow, from what is expected to be a decaying MCS,
running into instability over northern Missouri. This may invigorate
scattered development in this region with HREF reflectivity
paintball plots showing a smattering of activity as early as 18z,
spreading east-southeast. With the front lagging to the north,
addition development further south will likely be driven by
competing outflow from scattered thunderstorms. The real struggle is
then pinpoint any severe potential. While there is a broad SPC
marginal risk area, severe potential continues to look conditional
on the evolution of the MCS - whether is maintains intensity or
decays as expected - and any downstream behavior. Severe potential
looks to be isolated this far east as SBCAPE peeks in the early
afternoon and steep low level lapse rates help drive initial
updrafts. Marginally severe hail is possible, but the window is
short as the threat transition to localized wind gusts resulting
from outflow. Initially, cloud cover will help keep northern
sections of the CWA slightly cooler. The overall spread of
thunderstorms and their southward extent will be key in making or
breaking current forecast highs. Highs in the 90s are more probable
with HREF probabilities of 60 percent or higher lining up along and
south of I-70.

The cold front slowly drifts south Monday evening into Monday night
with the focus for scattered thunderstorms sinking southeast
along with the track of the mid/upper shortwave features. Much of
the support is driven by the mid/upper ascent with surface based
instability waning through the late evening and especially
overnight. As mentioned in prior discussions, thunderstorms are
likely elevated by this time, which will make it difficult to
realize the wind potential at the surface. While a few strong
storms are certainly possible, the confidence in severe is low
with localized damaging wind gusts being isolated to the strongest
thunderstorms.

The southward progress of the cold front will slow, if not stall
Monday. Current projections line up somewhere along or just south of
the I-70 corridor. By this time, the region is in a relative void of
mid/upper ascent, though surface dewpoints remain well into the 60s
along and south of the front. HREF ensembles show roughly 40-50
percent of members destabilization over southern Missouri and
Illinois on the order of 2000 J/kg of SBCAPE. Isolated to perhaps
scattered thunderstorms are possible Monday afternoon, but largely
favored over south/southeast sections of the forecast area. By
Monday night, much of it will weaken and fade with loss of diurnal
heating. Highs will be notably cooler with most of the area in the
80s.

Maples

.LONG TERM...  (Monday Night through Saturday)
Issued at 416 AM CDT Sun Jul 16 2023

The upcoming week continues to look active, particularly Tuesday
morning into Tuesday afternoon and again Tuesday night into early
Wednesday. Thunderstorms potential continues to make temperatures
trends difficult to nail down.

Long range guidance has been consistent in the slight eastward shift
of the upper level pattern from early to midweek. The eastward
translation in the upper ridge over the southwest CONUS and the
broader cyclonic flow over Canada keep the upper level shortwave
track concentrated over the central U.S. As the upper ridge shifts
east, a northwest-to-southeast oriented warm front will become the
focus for thunderstorm development late Monday night into Tuesday.
The nocturnal jet intensifies over the central Plains with the nose
of the jet directed at at the Kansas/Nebraska border. Meanwhile, an
upper level shortwave ejects from the northern Rockies in the
Plains, providing a broad area of ascent. Medium range guidance,
(namely the NAM) shows a couple of mid-level shortwaves running
along the front. One is position over southwest Missouri, while the
other near the Nebraska/Iowa border by Tuesday morning.
Thunderstorms should ignite along the boundary, and track southeast
along the northeastern periphery of the ridge and in conjunction with
a CAPE gradient that set up somewhere between the eastern Plains and
over western sections of Missouri. Depending on where this all
initiates and how it evolves will not only determine thunderstorm
potential, but the layout of temperatures through the day Tuesday.

Another wave is expected to develop Tuesday night into early
Wednesday in a similar manner. This may be the better potential with
a continued eastward shift in the upper level pattern. ECM/GFS are
pretty close in their orientation of the low level jet. Forcing is
focused in the vicinity of the Mississippi River, where convective
potential increases late Tuesday evening into Tuesday night. This
time development could be right overhead, running nearly parallel to
the river through Wednesday morning.

While the exact positions and timing will still need to be worked on
in coming days, there has been some consistency with guidance
placing development in the region between late Monday night and
Wednesday morning. Temperatures will be heavily reliant on
convective trends. Therefore, some of the higher temperatures south
of I-70 (upper 90s to near 100) from the NBM are likely at the mercy
of thunderstorm evolution.

The active track remains focused over the central sections of the
country, but the western ridge begins to flatten from mid to late
week as a broad upper trough sink southward over the eastern CONUS.
Thunderstorm potential beyond Wednesday may be suspect as a cold
front drops south of the region and surface high pressure builds in
from the northern Plains.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1230 PM CDT Sun Jul 16 2023

Showers and thunderstorms will develop along a boundary moving
into central MO early this afternoon impacting KCOU and KJEF. At
this time I have flight conditions with the storms lowering to
MVFR but they could certainly be lower at times along with
stronger winds. This boundary will continue to move east and may
generate additional scattered storms impacting KUIN and
KSTL/KSUS/KCPS between 20-23z. The evolution is less certain for
these terminals and thus I just have VCTS at this time. Another
round of showers and storms is expected from central MO through
the St. Louis area from 02-03z through 07-09z prompting 6SM
-SHRA VCTS in the terminals, however flight conditions could
 certainly be lower at times. Some of the terminals may also see
 visibility restrictions to MVFR at times outside of any
 showers and storms due to haze/smoke.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 3:54 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
354 AM CDT Sun Jul 16 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
354 AM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this afternoon through tonight.

Isolated strong to severe thunderstorms are possible this afternoon
mainly north of I-70.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

In the hours before

Local storm report, Jul 16, 12:02 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1202 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     Taos                    38.51N 92.07W
07/14/2023                   Cole               MO   Public

            Trees and tree limbs blown down.

&&

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:56 PM CDTSevere Thunderstorm WarningLSXOsage49 min
Jul 16, 2:09 PM CDTSevere Thunderstorm WarningLSXGasconade36 min
Jul 16, 2:13 PM CDTSevere Thunderstorm WarningLSXMontgomery, Warren47 min
Jul 16, 2:28 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren47 min
Jul 16, 2:33 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles57 min
Jul 16, 2:43 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington47 min
Jul 16, 2:59 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis, City of Saint Louis46 min
Jul 16, 3:06 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington39 min
Jul 16, 3:19 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson41 min
Jul 16, 3:45 PM CDTSevere Thunderstorm WarningLSXJefferson27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.